Alert archive / North Carolina / Tornado Warnings in 2018

Tornado Warning 2, NWS Newport/Morehead City, NC

March 1, 2018Jones County, Lenoir County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Mar 1, 2018, 3:50 PM EST for Jones County, Lenoir County, North Carolina. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2018, 3:50 PM EST (20:50 UTC)
Expired
Mar 1, 2018, 4:15 PM EST
In force
25 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Jones County, NC, Lenoir County, NC

The radar

The Morehead City radar (KMHX), 80 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 4:09 PM ESTFUNNEL CLOUD3 S Kinston, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2018-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2018-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

194 
WFUS52 KMHX 012050
TORMHX
NCC103-107-012115-
/O.NEW.KMHX.TO.W.0002.180301T2050Z-180301T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Newport/Morehead City NC
350 PM EST THU MAR 1 2018

The National Weather Service in Newport has issued a

* Tornado Warning for...
  North central Jones County in eastern North Carolina...
  Central Lenoir County in eastern North Carolina...

* Until 415 PM EST.
    
* At 350 PM EST, a severe thunderstorm capable of producing a tornado
  was located near La Grange, moving east at 55 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Kinston around 355 PM EST.
  Graingers and Wyse Fork around 405 PM EST.

Other locations impacted by this tornadic thunderstorm include Sandy
Bottom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please send your reports of wind and/or hail damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

&&

LAT...LON 3528 7781 3535 7743 3531 7743 3531 7744
      3530 7745 3527 7743 3525 7744 3524 7746
      3523 7747 3521 7744 3516 7744 3518 7781
TIME...MOT...LOC 2050Z 264DEG 49KT 3523 7772 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

SGK
1 follow-up statement
419 
WWUS52 KMHX 012103
SVSMHX

Severe Weather Statement
National Weather Service Newport/Morehead City NC
403 PM EST THU MAR 1 2018

NCC103-107-012115-
/O.CON.KMHX.TO.W.0002.000000T0000Z-180301T2115Z/
Jones NC-Lenoir NC-
403 PM EST THU MAR 1 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM EST FOR NORTH
CENTRAL JONES AND CENTRAL LENOIR COUNTIES...
    
At 403 PM EST, a severe thunderstorm capable of producing a tornado
was located near Kinston, moving east at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Wyse Fork around 410 PM EST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, call the National
Weather Service office in Newport at 1-800-889-
6889. This act may save lives of others in the path of dangerous
weather.

&&

LAT...LON 3528 7766 3531 7744 3530 7745 3527 7743
      3525 7744 3524 7746 3523 7747 3521 7744
      3516 7744 3517 7770
TIME...MOT...LOC 2103Z 266DEG 38KT 3523 7761 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

SGK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Mar 1, 2:36 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 1, 2:36 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
236 PM EST Thu Mar 1 2018

.SYNOPSIS...
Low pressure moving across to the north will strengthen off the
mid Atlantic coast late tonight and pull the cold front through
the area. The region will be in between the deep low pressure
system over the western Atlantic and a strong high pressure
system over the Great Lakes, leading to a prolonged period of
gusty winds Friday through Sunday. The high will settle over the
area Monday into Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 215 PM Thursday...After a lull in the precipitation as the
warm front has lifted north of the region, additional rainfall
will return during the late afternoon and evening. Area of 1000
J/kg CAPE currently over northern South Carolina, so if any
clearing occurs, there will be a small chance of some decent
thunderstorms, mainly southern zones into the early evening,
given some decent low-level shear. Good consensus amongst the
high-resolution models for all precipitation moving offshore by
midnight. Strong low pressure will start to wind off the
Delmarva after midnight with strong cold-air advection and very
strong winds developing on the back side of the low. Based on
forecast wind gusts in excess of 50-knots, have upgraded High
Wind Watch to a Warning for Tyrrell, Mainland Dare/Hyde
Counties, the Outer Banks and Carteret County. For the remainder
of the CWA, wind gusts in excess of 40 mph are likely and a Wind
Advisory has been issued for these areas. Temperatures will cool
to the mid 40s area-wide tonight.

&&

.SHORT TERM /FRIDAY/...
As of 215 PM Thursday...Sunny skies and crashing dewpoints
expected on Friday, which will be highlighted by very gusty
winds area-wide. Wind Advisories will continue inland with High
Wind Warnings near the coast through Friday with gusts exceeding
40 mph inland and 50 mph coast. High temperatures will reach the
mid 50s to lower 60s Friday, but the gusty winds will make it
feel considerably cooler.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 3 PM Thu...The pressure gradient between this feature and
strong high pressure to the west will lead to a prolonged
period of gusty northwest to north winds, and potential coastal
flooding this weekend. See separate coastal flooding section
below. Winds will gradually diminish Sunday. It will also be
cooler through Monday with dry weather expected through Tuesday.
More unsettled weather is forecast for mid next week as a
developing low and associated frontal systems affect the area.
The pressure gradient between this feature and strong high
pressure to the west will lead to a prolonged period of gusty
northwest to north winds, and potential coastal flooding this
weekend. See separate coastal flooding section below.

Fri night through Thu...Dry weather through Tue. N-S oriented
surface ridge along the MS valley Fri night will shift east
while slowly weakening, moving off the eastern seaboard Tue. At
the same time, a vertically-stacked low pressure system moves
slowly southeast off the Delmarva and into the western Atlantic.
Expect very windy conditions for eastern coastal locations into
Sunday as the pressure gradient tightens between the
exiting/deepening low offshore and high pressure over the Great
Lakes. Winds will diminish early next week as high pressure
builds in from the west. The next major upper trough and
associated surface low brings a threat of rain to the area Tue
night through Wed. By late next week high pressure will build
back over the area from the west.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Short Term /through Friday Afternoon/...
As of 1250 PM Thurs...A mix of MVFR and IFR conditions are
present across the airspace this afternoon. Clouds are quickly
scattering to the south, and will likely reach KOAJ and KEWN in
a few hours. Further north IFR conditions will persist through
the afternoon, with MVFR conditions returning by early evening.
A cold front will bring additional rain to the area this
evening, with thunderstorms possible south of US 70, including
KOAJ. Later tonight, MVFR conditions will quickly scatter behind
the front, with VFR conditions returning overnight. Winds will
increase dramatically by Friday morning as strong low pressure
system forms over the Western Atlantic. Winds will be NW 15-25
kts, with gusts to 25-35 kts on Friday. There will also be
significant LLWS present around 2000 ft at around 40-45 kts.
Windy conditions will continue into this weekend.

Long Term /Fri Night through Tues/...
As of 3 PM Thu...VFR/dry weather through the period, though
low- level wind shear and crosswinds may be an issue Fri night into
Sun as deep/strong low pressure off the mid-Atlantic coast
moves slowly away from the eastern seaboard this weekend while
producing strong northerly flow across the area.

&&

.MARINE...
Short Term /Tonight and Friday/...
As of 215 PM Thursday...Will be initiating a Storm Warning for
the coastal waters at 06z tonight. Strong low pressure will form
off the Delmarva Coast after midnight tonight with strong gusty
NW winds developing. Frequent gusts above 50 knots are likely
over the coastal waters, especially north of Cape Lookout, and a
Storm Warning will be issued for these areas. For the Sounds and
inland waters, frequent gusts above 35 knots are likely and a
Gale Warning remains in effect through the period. Current seas
of 4-5 feet should build to 10-12 feet, especially central
waters later tonight and Friday.

Long Term /Fri Night through Tue/...
As of 3 am Thu...A prolonged period of very strong winds and
dangerous seas is forecast through the entire long term.

Storm force winds will continue into Sat then Gale force winds
30-40 kt are forecast to continue through Sunday across all
coastal waters and the Pamlico Sound, and through Sat on the
Albemarle Sound and all rivers. Wind direction will veer from NW
Fri and Fri night to N Sat and continue into Mon. Wind speeds
will diminish to 10-20 knots early next week as high pressure
builds into the region.

Seas through the period will be highest north of Cape Hatteras.
Wave heights across all coastal waters will build from Friday
into Sunday, peaking at 15-20 feet north of Cape Hatteras, 10-15
feet from Hatteras to Ocracoke, 9-12 feet from Ocracoke to Cape
Lookout and 6-9 feet south of Cape Lookout. Seas will slowly
subside early next week, but will remain above 6 feet so small
craft advisory conditions expected for the remainder of the week.

&&

.TIDES/COASTAL FLOODING...
As of 3 PM Thu...A Coastal Flood Warning is in effect for Outer
Banks Dare county. A Coastal Flood Advisory is in effect for
Outer Banks Hyde and Carteret counties. The long duration of
strong NW/N winds will ultimately determine the magnitude of
possible soundside and coastal flooding. Soundside flooding will
be a concern along Outer Banks Dare county into Sat then shift
towards Ocracoke and downeast Carteret County as the flow
becomes more northerly late Sat into Sun. Diminishing winds late
Sun and Mon will alleviate the soundside flood threat.
Oceanside flooding issues are expected north of Cape Hatteras
due to large waves and higher than normal astronomical tides and
is expected to persist into Mon. Models show up to 3 feet above
normal on the soundside of Hatteras Island and along the
oceanside of Dare County north of Cape Hatteras and up to 2 feet
above normal along soundside areas of Outer Banks Dare and
Carteret counties.

Blowout conditions are likely on area rivers. Low water levels
are forecast for the Pamlico, Pungo, Neuse and Bay Rivers from
Friday morning to Saturday morning so a Low Water Advisory has
been issued.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory from 1 AM Friday to 6 PM EST Saturday for NCZ029-
     044-045-079-080-090>094-098.
     High Wind Warning from 1 AM Friday to 6 PM EST Saturday for
     NCZ046-047-081-095-103-104.
     Coastal Flood Watch from late tonight through Sunday afternoon
     for NCZ103.
MARINE...Low Water Advisory from 5 AM Friday to 10 AM EST Saturday for
     AMZ136-137.
     Gale Warning from 4 AM Friday to 5 PM EST Saturday for AMZ131-
     136-137.
     Gale Warning from 4 AM Friday to 10 PM EST Sunday for AMZ135.
     Gale Warning from 4 AM Friday to 5 AM EST Sunday for AMZ130.
     Storm Warning from 1 AM Friday to 4 AM EST Saturday for AMZ150-
     152-154.
     Storm Warning from 1 AM to 10 PM EST Friday for AMZ156-158.

&&

SYNOPSIS...CTC
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...HSA/JME
AVIATION...CTC/HSA/SGK/JME
MARINE...CTC/HSA/JME
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Mar 1, 5:21 AM EST, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
521 AM EST Thu Mar 1 2018

NCZ029-044>046-079-080-090>094-098-021030-
Martin-Pitt-Washington-Tyrrell-Greene-Beaufort-Duplin-Lenoir-Jones-
Craven-Pamlico-Onslow-
521 AM EST Thu Mar 1 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Northwest winds will increase through the day Friday. Wind gusts of
40 to 45 mph are possible Friday afternoon and early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ047-104-021030-
Mainland Dare-Outer Banks Hyde-
521 AM EST Thu Mar 1 2018

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ081-095-021030-
Mainland Hyde-Carteret-
521 AM EST Thu Mar 1 2018

...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH LATE FRIDAY
NIGHT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ103-021030-
Outer Banks Dare-
521 AM EST Thu Mar 1 2018

...COASTAL FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
AFTERNOON...
...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Watch.
   Coastal Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Watch.
   Coastal Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 1, 3:39 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
339 PM EST THU MAR 1 2018

NCZ044-091>093-012145-
Jones-Craven-Lenoir-Pitt-
339 PM EST THU MAR 1 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL JONES...LENOIR...
SOUTHEASTERN GREENE...NORTHWESTERN CRAVEN...SOUTHEASTERN PITT...WEST
CENTRAL BEAUFORT AND NORTHEASTERN DUPLIN COUNTIES...

At 339 PM EST, a strong thunderstorm was located near Walnut Creek,
or near La Grange, moving east at 50 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Greenville, Kinston, Ayden, La Grange, Grifton, Vanceboro,
Shelmerdine, Calico, Black Jack, Fort Barnwell, Dawson, Wilmar,
Graingers, Institute, Roundtree, Wyse Fork, Kinston Regional Jetport,
Sandy Bottom and Gardnerville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Weak rotation has been noted with this storm. While not immediately
likely, a tornado could form at any time.

LAT...LON 3533 7783 3537 7781 3538 7770 3535 7768
      3535 7764 3538 7761 3537 7759 3538 7756
      3542 7751 3542 7748 3544 7747 3548 7750
      3557 7722 3549 7717 3542 7719 3537 7708
      3533 7706 3514 7776 3518 7783
TIME...MOT...LOC 2039Z 249DEG 42KT 3523 7785

8

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 4:58 AM ESTGale WarningMHX4 days
Mar 1, 4:58 AM ESTLow Water AdvisoryMHX57 hr
Mar 1, 10:34 AM ESTMarine Dense Fog AdvisoryMHX2 hr
Mar 1, 1:34 PM ESTHigh Wind WarningMHXDare, Hyde, Tyrrell39 hr
Mar 1, 1:34 PM ESTWind AdvisoryMHXBeaufort, Duplin, Greene, Jones, Lenoir, Martin and 3 more38 hr
Mar 1, 1:41 PM ESTStorm WarningMHX39 hr
Mar 1, 2:55 PM ESTCoastal Flood WarningMHX5 days
Mar 1, 2:55 PM ESTCoastal Flood AdvisoryMHX6 days
Mar 1, 3:15 PM ESTTornado WarningMHXDuplin30 min
Mar 1, 3:39 PM ESTSpecial Weather StatementMHXLenoir66 min
Mar 1, 4:15 PM ESTSpecial Weather StatementMHXJones45 min
Mar 1, 4:43 PM ESTSpecial Weather StatementMHXBeaufort32 min
Mar 1, 5:43 PM ESTSpecial Weather StatementMHXDuplin, Greene, Lenoir62 min
Mar 1, 5:56 PM ESTSevere Thunderstorm WarningMHXCraven, Duplin, Jones, Lenoir, Onslow34 min
Mar 1, 6:30 PM ESTSpecial Weather StatementMHXCraven, Jones, Onslow, Pamlico45 min

Nearby

Tornado Warnings in North Carolina, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.